Texas, 2015Tornado in Texas, April 22, 2015
April 22, 2015 · NWS MAF · 1 event in 1 county or zone
An upper trough located west of the region resulted in southwesterly flow aloft and the development of a lee surface trough which allowed for strong low level southerly flow and Gulf moisture to advance west across the region. With plenty of moisture in place, an embedded disturbance in the mid level flow was enough to initiate thunderstorms along the dryline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough located west of the region resulted in southwesterly flow aloft and the development of a lee surface trough which allowed for strong low level southerly flow and Gulf moisture to advance west across the region. With plenty of moisture in place, an embedded disturbance in the mid level flow was enough to initiate thunderstorms along the dryline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 22, 1:49 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 22, 1:49 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT Wed Apr 22 2015
.DISCUSSION...
Currently, there is an upper trough over the Great Lakes region with
another upper trough just off the coast of California. The CWA is
under west to southwest flow aloft with a surface trough across
southeast New Mexico and West Texas. This surface trough appears
like it will be stronger than yesterday. Surface winds will once
again be elevated out of the west to southwest with downslope
warming so temperatures today should be a little higher than
yesterday. The NAM12 is showing the dryline being pushed to the
Western Low Rolling Plains this afternoon while the GFS pushes it
completely east of the CWA. A shortwave is expected to move over
the area this afternoon increasing upper lift. If the NAM12 is
correct, CAPE values across the Western Low Rolling Plains and the
northern Permian Basin will be 1,000+ J/Kg. Mid-level lapse rates
will be decent across this area and 0 to 6 km bulk shear will be
excellent areawide. So, if storms develop across this area this
afternoon, they have the potential to become severe.
The west coast upper trough will move closer to the region on
Thursday and a shortwave will pass over the area. The NAM80 is
showing increased 500 mb omega values across the Davis Mountains
into the Lower Trans Pecos Thursday afternoon. Storms will be
possible across the Davis Mountains, Lower Trans Pecos, and the Big
Bend area on Thursday although it does not appear that they will be
severe since CAPE will be very low and lapse rates will struggle to
reach 7 degrees Celsius/Km across this area. On Friday, the upper
trough will pass over the Central Plains with the base of the trough
passing over the CWA. Strong winds in the jet associated with the
base of the upper trough will mix down to the surface resulting in
gusty west winds across the CWA Friday afternoon. This will result
in strong winds in the Guadalupe Mountains on Friday and a High Wind
Watch/Warning may need to be issued for this area if forecast trends
continue. Another upper trough will be over the western conus on
Saturday with southwest flow aloft over the region. West to
southwest downslope surface winds will continue across the area on
Saturday allowing for temperatures to remain above normal and
keeping conditions dry. The GFS is showing this upper trough over
New Mexico on Sunday with a Pacific front passing through the area.
On Monday this trough will be passing over the area with the
precipitation staying to the north of the CWA. If this is true,
then another dry and windy day can be expected for West Texas on
Monday. The cold front associated with this trough appears to come
into the area Monday night although models are not showing much of a
temperature drop with this front.
.FIRE WEATHER...
Winds have picked up in the Guadalupe Mountains as expected with red
flag weather conditions now being observed. Therefore the Red Flag
Warning currently in effect will be allowed to continue to it's
expiration time.
The latest word from across the region is that the green up of fuels
has begun, including in southeastern New Mexico where RAWS stations
in the Guadalupe Mountains have been switched to green up mode. This
will affect fire weather products from here on out as green fuels
lessen the risk of critical fire weather conditions. Days where
there are borderline red flag conditions will likely be handled with
a Fire Danger Statement as opposed to a Red Flag Warning due to this
green up. The Fire Weather Watch for Friday may be one of these
situations where minimum humidities of 12-15% and winds around 25
mph may not be enough to warrant a Red Flag Warning despite
technically reaching criteria. We will continue the watch at this
time in case models trend drier for Friday but it appears a warning
may not be needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 56 84 60 81 / 10 10 20 0
BIG SPRING TX 58 86 62 85 / 10 10 20 10
CARLSBAD NM 52 83 53 80 / 10 10 10 0
DRYDEN TX 65 89 65 89 / 10 20 30 10
FORT STOCKTON TX 60 85 62 84 / 10 10 30 10
GUADALUPE PASS TX 53 73 49 70 / 0 10 20 0
HOBBS NM 50 82 54 78 / 10 10 10 0
MARFA TX 46 75 49 76 / 10 20 30 0
MIDLAND INTL AIRPORT TX 58 85 62 84 / 10 10 20 0
ODESSA TX 57 85 61 82 / 10 10 20 0
WINK TX 54 86 59 85 / 10 10 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.
FIRE WEATHER WATCH from Friday morning through Friday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
TX...RED FLAG WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
Highway 54 Corridor.
FIRE WEATHER WATCH from Friday morning through Friday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains...Van Horn
and Highway 54 Corridor.
&&
10/80
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Apr 22, 3:03 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CDT WED APR 22 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
403 AM CDT WED APR 22 2015 /303 AM MDT WED APR 22 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS AND VAN HORN AND THE HIGHWAY 54 CORRIDOR...FROM LATE THIS
MORNING TO EARLY THIS EVENING. A RED FLAG WARNING IS IN EFFECT.
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE
UPPER COLORADO VALLEY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
BRIEF...HEAVY RAINFALL. AN ISOLATED STORM COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE EACH DAY
BEGINNING FRIDAY...AND EXTENDING INTO NEXT WEEK. FRIDAY...STRONG
SOUTHWEST TO WEST WINDS ARE EXPECTED TO DEVELOP...RESULTING IN
VERY LOW RELATIVE HUMIDITY AND AREAS OF BLOWING DUST...MAINLY
NORTH OF I-20. BLOWING DUST MAY REDUCE VISIBILITY AT TIMES. A FIRE
WEATHER WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...AND VAN HORN AND THE HIGHWAY 54 CORRIDOR
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
Tornado, Scurry
- When
- April 22, 5:18 PM CST to 5:22 PM CST
- Where
- Scurry County, 0.69 mi N of Inadale
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 32.540, -100.680
A landspout was reported by the public via social media. The landspout lasted a few short minutes in farmland in southeast Scurry County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, April 22, 2015$3.5 million · 2.5 in hail · 22 events
- Tornado and Flooding in Texas, April 22, 2015$4.5 million · EF0 · 13 events
- Hail and Damaging Winds in Louisiana, April 22, 20151 injured · $1.5 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in Louisiana, April 22, 20151 injured · $940,000 · 1 in hail · 7 events
- Damaging Winds in New Jersey, April 22, 2015$155,000 · 53 kt wind · 11 events
- Tornadoes and Hail in Texas, April 22 to 24, 2015EF1 · 39 events
- Damaging Winds and Lightning Strike in Mississippi, April 22, 2015$61,000 · 53 kt wind · 5 events
- Hail and Damaging Winds in Texas, April 22, 20153 in hail · 14 events
- Strong Wind in Virginia, April 22, 2015$14,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20158 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 201556 kt wind · 7 events
- Marine Hail and Waterspout in Gulf of Mexico, April 22, 20152.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568958.